West Virginia, 2017Hail and Damaging Winds in West Virginia, August 12, 2017
August 12, 2017 · NWS LWX · 10 events in 3 counties and zones
A cold front and an unstable atmosphere led to some severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and an unstable atmosphere led to some severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:52 PM EST, 48 minutes earlier.
Area forecast discussion, Aug 12, 1:52 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Sat Aug 12 2017
.SYNOPSIS...A cold front will move through the area this evening
and become stationary across the Carolinas early in the week.
Weak high pressure builds over the area Sunday and holds through
mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...Cdfnt is currently moving through
wrn PA and the OH river as seen on moisture discontinuity on 24-hr
microphysics GOES-16 RGB. Air mass over the area ahead of front
has destabilized after morning low clouds and fog with MLCAPE
around 1000 J/kg. 0-6 km shear is respectable with around 45 kt,
but appears limiting factor for severe storms is strongest forcing
will remain north of the Mason-Dixon line. Nevertheless, expect
nrms-widespread showers and sct thunderstorms as the front comes
through later this evening with best chance of showers between
5PM-9PM. Activity will end from west to east after 8PM but
linger through at least midnight in the southeast over srn St.
Marys county. Definitely not expecting a repeat of last night.
Some low clouds are possible over upslope areas overnight,
otherwise lots of high clouds overnight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...Weak high pressure
will build over the area Sun and hold through the middle of the
week. Low clouds and a few showers will be possible Sun night
into Mon as sfc flow turns onshore but it will remain too stable
for t-storms.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper shortwave/surface reflection should depart to the east of the
area Tuesday, leading to a drying trend through the middle of next
week as high pressure builds. Decent model agreement through mid
week, which includes a stark warming trend by Thursday. Models then
diverge on timing/orientation of the next upper level wave and
surface front that would in theory bring the next chance of
organized precip.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...A brief t-storm is
possible through 01Z tonight. Cdfnt then crosses the area with
winds shifting and clouds scattering out.
Mainly VFR Tue-Wed. Patchy fog possible Tue night in areas
that receive rain if dry advection isn't strong enough prior to
nightfall. NW flow AOB 10 kts.
&&
.MARINE...Gusty showers and t-storms possible over the waters
this evening. SMWs may be required. Cdfnt crosses the waters
late this evening.
Generally light winds expected mid-week as high pressure
moves over the waters.
&&
.TIDES/COASTAL FLOODING...Minor coastal flooding possible at
Straits Point early this evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 12, 8:13 AM EST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
913 AM EDT Sat Aug 12 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
913 AM EDT Sat Aug 12 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Gusty showers are possible across the waters this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
913 AM EDT Sat Aug 12 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts and large
hail are possible particularly across northern Maryland and the
eastern panhandle of West Virginia.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected at this time.
In the hours before
Local storm report, Aug 12, 11:09 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 SE MANASSAS 38.71N 77.44W
08/11/2017 PRINCE WILLIAM VA PUBLIC
MULTIPLE TREES KNOCKED OVER AND UPROOTED WITH A FEW
SNAPPED IN HALF ALONG BLANDSFORD DR
&&
EVENT NUMBER LWX1702746
KLWLocal storm report, Aug 12, 11:28 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 1 W BROAD RUN 38.82N 77.73W
08/11/2017 FAUQUIER VA NWS STORM SURVEY
EF0 WITH 75 MPH MAX WINDS AND MAX PATH WIDTH OF 100
YARDS. NUMEROUS TREES UPROOTED AND LARGE BRANCHES
SNAPPED. SOME FELL ON POWER LINES AND HOUSES.
&&
EVENT NUMBER LWX1702747
DHThunderstorm Wind, Morgan
- When
- August 12, 2:40 PM EST
- Where
- Morgan County, 1.04 mi WNW of Berkeley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.635, -78.249
A tree fell onto power lines along Wild Turkey Road.
Thunderstorm Wind, Morgan
- When
- August 12, 2:43 PM EST
- Where
- Morgan County, 1.14 mi E of Great Cacapon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.623, -78.259
A tree fell onto a car near Panorama at the peak.
Thunderstorm Wind, Morgan
- When
- August 12, 2:44 PM EST
- Where
- Morgan County, 1.66 mi WSW of Ridersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.611, -78.209
Power lines were down near the intersection of Hope Road and Guitar Lane.
Thunderstorm Wind, Morgan
- When
- August 12, 2:44 PM EST
- Where
- Morgan County, 0.99 mi WSW of Berkeley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.625, -78.247
Multiple trees were down across Route 9 near the intersection of Quaint Acres Lane.
Thunderstorm Wind, Morgan
- When
- August 12, 2:46 PM EST
- Where
- Morgan County, 1.33 mi SSE of Berkeley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.612, -78.222
Nine locust trees approximately 12 to 14 inches in diameter were snapped halfway up.
Thunderstorm Wind, Morgan
- When
- August 12, 2:49 PM EST
- Where
- Morgan County, 0.56 mi N of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.608, -78.168
Several large trees were down along Spohrs Road between the intersection of New Hope Road and Eckerd Lane.
Hail, Morgan
- When
- August 12, 2:50 PM EST
- Where
- Morgan County, 1.33 mi SSE of Berkeley Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.612, -78.222
Quarter sized hail was reported.
Thunderstorm Wind, Morgan
- When
- August 12, 2:56 PM EST
- Where
- Morgan County, 2.35 mi NNW of Holton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.629, -78.093
A tree was down on Victory Lane.
Hail, Berkeley
- When
- August 12, 3:05 PM EST
- Where
- Berkeley County, 1.35 mi SSW of Johnstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.561, -78.036
Dime to quarter sized hail was reported.
Thunderstorm Wind, Jefferson
- When
- August 12, 5:13 PM EST
- Where
- Jefferson County, 2.07 mi SW of Mannings
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.208, -77.806
A tree fell into a house along Stone Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 12, 20172 deaths · 1 event
- Tornado in Pennsylvania, August 12, 2017$501,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 12 to 14, 2017$330,000 · 6 events
- Flash Flooding and Flooding in Texas, August 12 to 13, 2017$113,000 · 50 kt wind · 25 events
- Hail and Damaging Winds in New York, August 12, 2017$87,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Nebraska, August 12, 2017$70,000 · 1.75 in hail · 14 events
- Damaging Winds in Vermont, August 12, 2017$53,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in New York, August 12, 2017$43,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2017$45,000 · 6 events
- Flash Flooding and Damaging Winds in Arizona, August 12 to 13, 2017$40,000 · 56 kt wind · 5 events
- Hail in North Dakota, August 12, 2017$30,000 · 2.75 in hail · 7 events
- Flash Flooding and Damaging Wind in California, August 12, 2017$25,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717646, 717647, 717648, 717649, 717650, 717651, 717644, 717652, 717645, 717653.